Health

null
Corpus Christi Caller-Times/AP
Hector and Maggie Chapa, grandparents to twins Keith and Kaylynn Garcia, who died
this week at a Corpus Christi, Texas, hospital, talk about their grandchildren. (AP)

Second Infant Dies After Heparin Overdose

July 11, 2008 05:46 PM
by Denis Cummings
As many as 17 newborns in a Corpus Christi hospital have received overdoses of the blood-thinning drug Heparin, causing the death of premature twins.

30-Second Summary

facebook
Nurses intended to use the blood-thinner to flush IV tubes in order to prevent the formation of blood clots. But, hospital pharmacists made an error in mixing the Heparin solution, producing a dose over 100 times too strong.

Heparin is a widely used drug commonly used to flush IV tubes. Because it is so prevalent, it accounts for almost one-third of medication errors in hospitals. There have been approximately 250 medical errors involving children under 18 months.

Heparin overdoses killed three infants in 2006 and nearly killed the newborn twins of actor Dennis Quaid. The story received a great deal of media coverage and Quaid has since become an activist for the prevention of medication errors.

Heparin was recently the focus of a congressional hearing in an unrelated case. Supplies of the drug had become contaminated, leading to the deaths of many adult patients.

Producers of Heparin say the drug is safe, if used properly. All instances of infant overdoses were the result of errors by nurses and other hospital staff.

Hospitals are attempting to implement guidelines and electronic systems to prevent future medication errors. However, many experts believe that the only solution is for hospital workers to be more vigilant in administering medication.

Headline Link: Twins die of Heparin overdose

Background: Dangers of Heparin

Opinion & Analysis: How can these errors be prevented?

facebook

Most Recent Beyond The Headlines